Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

22 September 2016 : Case report  USA

Ciprofloxacin Exposure Leading to Fatal Hepatotoxicity: An Unusual Correlation

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Unexpected drug reaction, Educational Purpose (only if useful for a systematic review or synthesis)

Carly UngerABCDEF, Layth S. Al-JashaamiAEFG

DOI: 10.12659/AJCR.899080

Am J Case Rep 2016; 17:676-681

Abstract

BACKGROUND: Ciprofloxacin is a commonly used fluoroquinolone antibiotic. It is occasionally associated with benign elevations in liver enzymes. Few reports in the literature correlate ciprofloxacin with significant liver injury. We present a fatal case of ciprofloxacin-induced liver failure.

CASE REPORT:  A 74-year-old female was successfully treated with ciprofloxacin for a urinary tract infection (UTI), but immediately began having new-onset symptoms, including fatigue and nausea. This continued for two months, at which time she presented to the hospital; she was found to have elevated liver enzymes and another UTI. She was treated with ciprofloxacin again for UTI and discharged three days later, following mild improvement. One week later, she returned to another hospital and was found to have more significantly elevated liver function tests and jaundice. Extensive viral and autoimmune panels were unremarkable. Liver biopsy showed cholestatic hepatitis of unclear etiology. The patient was discharged again following a mild decline in liver enzymes. Soon after, the patient was admitted to our institution with similar complaints. Serum transaminases remained elevated, with an increase in alkaline phosphatase and bilirubin. The Council for International Organizations of Medical Sciences/the Roussel Uclaf Causality Assessment Method (CIOMS/RUCAM) scale was found to be 8, outlining a high or definite probability that the ciprofloxacin was the cause of the patient’s hepatotoxicity. A one-week course of prednisone for possible hypersensitivity reaction was tried; however, it proved unsuccessful. Palliative care was consulted, and the patient passed away shortly thereafter.

CONCLUSIONS: This case demonstrates the potential for liver failure from ciprofloxacin. Clinicians should evaluate the possibility of ciprofloxacin-induced hepatotoxicity in a patient presenting with liver injury of unknown etiology. Similarly, it is important to consider this significant effect when a practitioner considers antibiotic choice.

Keywords: Ciprofloxacin, drug-induced liver injury, Liver Failure, Acute

Add Comment 0 Comments

In Press

Case report  Portugal

Bartter Syndrome Presenting as Arginine-Vasopressin Resistance: A Report of 2 Cases

Am J Case Rep In Press; DOI: 10.12659/AJCR.942872  

Case report  China (mainland)

Extended Left Hemihapatectomy with Right Hepatic Artery Reconstruction for Primary Hepatic Neuroendocrine N...

Am J Case Rep In Press; DOI: 10.12659/AJCR.943721  

Case report  Austria

Smoking-Associated Endotracheal Hair Growth: A Case Report on Tracheal Complications

Am J Case Rep In Press; DOI: 10.12659/AJCR.943909  

Case report  Japan

Virtual Reality-Guided Simulation for Percutaneous Coronary Intervention in a Patient with Anatomical Anoma...

Am J Case Rep In Press; DOI: 10.12659/AJCR.944485  

Most Viewed Current Articles

07 Mar 2024 : Case report  USA 38,124

Neurocysticercosis Presenting as Migraine in the United States

DOI :10.12659/AJCR.943133

Am J Case Rep 2024; 25:e943133

0:00

10 Jan 2022 : Case report  Germany 31,073

A Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...

DOI :10.12659/AJCR.935263

Am J Case Rep 2022; 23:e935263

19 Jul 2022 : Case report  Saudi Arabia 17,693

Atlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19

DOI :10.12659/AJCR.936128

Am J Case Rep 2022; 23:e936128

23 Feb 2022 : Case report  USA 17,607

Penile Necrosis Associated with Local Intravenous Injection of Cocaine

DOI :10.12659/AJCR.935250

Am J Case Rep 2022; 23:e935250

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923